Kentucky, 2023

Damaging Winds in Kentucky, July 18, 2023

July 18, 2023 · NWS RLX · 8 events in 1 county or zone

A passing upper level disturbance with additional contribution from preceding hot and muggy conditions led to strong to severe thunderstorms on the afternoon of July 18th. In the span of around 45 minutes, damaging wind gusts swept through Greenup County and led to numerous areas of downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A passing upper level disturbance with additional contribution from preceding hot and muggy conditions led to strong to severe thunderstorms on the afternoon of July 18th. In the span of around 45 minutes, damaging wind gusts swept through Greenup County and led to numerous areas of downed trees. The quick pace of storms allowed activity to quiet down quickly in eastern Kentucky as convection pressed eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 18, 3:12 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 18, 3:12 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
412 PM EDT Tue Jul 18 2023

.SYNOPSIS...
Unsettled summer weather continues much of the work week, as
disturbances transit the region. A change to drier and less
humid weather is expected this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 410 PM Tuesday...

Did a quick update as PoPs were currently too high. However,
shower and thunderstorm coverage will increase rapidly this
afternoon into this evening, as a short wave trough over the
Tennessee and lower Ohio Valley heads into the middle Ohio
Valley, and acts on ample instability and shear to produce
strong to potentially severe thunderstorms.

The short wave was currently manifest in two convective
complexes, the lead one moving into eastern Kentucky which is
likely to be the main focus for at least southern portions of
the middle Ohio Valley this afternoon and evening, and a more
intense complex, its east or slightly south of east motion
taking it south of the forecast area tonight. Meanwhile, the
lead complex should start losing intensity as it moves into the
central Appalachians in tandem with the causative short wave
tonight.

As of 135 PM Tuesday...

Subsidence in the wake of a long wave trough axis that passed
overhead this morning gives away to ascent associated with an
approaching upper level speed max this afternoon. Beneath this
ascent, mainly clear skies through most of the morning and early
afternoon have allowed surface temperatures to rise into the lower
80s amidst dew points in the low to mid 60s. Despite relatively weak
lapse rates overhead owing to ridging over the western US keeping a
greedy grip on the elevated mixed layer, this should still yield
1000-1500J/kg MLCAPE across NE KY, SE OH, and west central portions
of WV. As the aforementioned speed max approaches, deep layer
shear will increase to around 35-40KTs yielding a mix of super-
cellular and multi-cellular storm modes. Initial discrete
convection could contain a risk for hail/wind/locally heavy
rain, but as the column saturates with the aforementioned
stronger flow/ascent approaching should see the severe hail
threat dwindle as convection grows up scale. The main threat at
that point will be the locally heavy rain, with heavy rain from
last night compromising swaths of soils, especially south of
Charleston and Parkersburg. Probability of exceedance of the
suppressed flash flood guidance generally doesn't support a
flash flood watch, but if several storms move over one of these
compromised areas could see a couple flash flood warnings being
needed tonight.

A weakly supported cold front will slowly sag south across the
region overnight which may continue to support some light showers
and/or drizzle. With plenty of cloud cover overnight, would not
expect dense fog, but with very moist boundary layer will likely see
at least some mix of visibility reductions and low stratus heading
into Wednesday morning.

Less convective coverage is expected Wednesday, focused primarily
around the aforementioned frontal boundary that will begin to
be shunted back to the north as a warm from during the
afternoon. Given weak flow and somewhat lesser column moisture,
the threats for severe will be low, and any flooding threat
would be extremely isolated (contingent on a storm sitting over
an urban area or one of the aforementioned areas that saw heavy
rain yesterday).

Highs Wednesday across the lowlands will generally be in the
lower to mid 80s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 250 PM Tuesday...

Unsettled weather will continue through the latter half of the work
week in the form of periodic showers and thunderstorms. A stagnant
surface boundary lifts north of the region Wednesday night in
advance of a slowly approaching cold front that is progged to cross
Friday morning from the west. Shower and thunderstorm activity will
increase Thursday afternoon/evening courtesy of moisture advection
in advance of the front. Strong to severe thunderstorms are
possible, particularly across western portions of the CWA closer
to the arriving front. Much of the CWA is under a Marginal Risk
for severe weather, with portions of the Mid-Ohio Valley under
a Slight Risk. The main hazards will be damaging wind gusts,
hail, and locally heavy rainfall, potentially resulting in
localized flash flooding. Rain chances will linger throughout
the day on Friday, with dry weather building in Friday night as
high pressure gradually shifts eastward. Seasonable temperatures
are progged for Thursday, with a few degrees below normal on
Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 250 PM Tuesday...

High pressure will gradually traverse the region this weekend
into early next week, resulting in drier and less humid
conditions across the area. The chance for rain increases at the
start of the new work week courtesy of return flow and moisture
advection as high pressure moves east of the region. Seasonably
cool high temperatures on Saturday will warm to near normal by
Monday amid a decent amount of sunshine.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 135 PM Tuesday...

Low level moisture lifts into a SCT-BKN cumulus field this
afternoon, with isolated convection already starting to sprout
across the north this afternoon. Additional convection is expected
to blossom as an upper level disturbance approaches late this
afternoon into this evening bringing a chance for thunderstorms to
all terminals. Very heavy rain with any convective cores will be
capable of briefly reducing visibility to IFR, but will only dip to
3SM in the TS TEMPOs for now. Storms are expected to continue well
into the overnight hours, but should settle down by daybreak on
Wednesday. MVFR/IFR BKN/OVC cloudiness overnight will help to limit
fog formation, but given a very moist boundary layer will see at
least some patchy fog at the terminals heading into Wednesday
morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convective coverage may vary from the
forecast this afternoon/evening. Fog coverage may vary overnight
tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    L    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible in showers/thunderstorms Thursday into Thursday
night. IFR also possible in fog each morning from Thursday
through Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/GW
NEAR TERM...TRM/JP
SHORT TERM...GW
LONG TERM...GW
AVIATION...JP
Hazardous weather outlook, Jul 18, 1:35 PM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
235 PM EDT Tue Jul 18 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-191845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
235 PM EDT Tue Jul 18 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe thunderstorms this afternoon
into the overnight, with the main threats being damaging winds, hail
and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible on Thursday into Thursday
night, with the main threats being damaging winds, hail, and heavy
rain. Localized high water issues are possible through Thursday night
in locations affected by multiple rounds of rainfall or slow moving
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jul 18, 11:18 AM EST, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1218 PM EDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     Tstm Wnd Gst     3 NE Charleston         38.38N 81.58W
07/18/2023  M43 MPH          Kanawha            WV   ASOS

            ASOS station KCRW Charleston Airport.

&&

GW
Local storm report, Jul 18, 11:44 AM EST, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1244 PM EDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Flash Flood      5 W Birch River         38.49N 80.84W
07/15/2023                   Clay               WV   Public

            Widen Dille Rd impassable for a time with
            water approaching house and washing out a
            couple of driveways. Report from Clay Co
            CERT.

&&

ABE
Special weather statement, Jul 18, 2:44 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
344 PM EDT Tue Jul 18 2023

VAZ003-004-182030-
Dickenson VA-Buchanan VA-
344 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of southeastern
Dickenson and southwestern Buchanan Counties through 430 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm over
Trammel, or 9 miles southwest of Davenport, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davenport, Trammel and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3698 8240 3719 8228 3714 8193 3713 8194
      3712 8198 3713 8199 3712 8200 3709 8202
      3707 8202 3705 8205 3704 8208 3705 8210
      3704 8212 3704 8217 3699 8226 3700 8227
      3700 8229 3696 8235
TIME...MOT...LOC 1943Z 289DEG 12KT 3701 8226

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

14
Special weather statement, Jul 18, 3:45 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
445 PM EDT Tue Jul 18 2023

KYZ101>103-105-182130-
Boyd KY-Greenup KY-Carter KY-Lawrence KY-
445 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of western Boyd,
Greenup, northwestern Lawrence and Carter Counties through 530 PM
EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gates, or near Morehead, moving northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grayson, Olive Hill, Cannonsburg, Grayson Lake State Park, Yatesville
Lake State Park, Carter Caves State Park, Greenup, South Shore,
Webbville, Princess, Coalton, Denton, Gesling, Greenbo Lake, Oldtown,
Naples, Rush, Load, Letitia and Franklin Furnace.

This includes Interstate 64 in Kentucky between mile markers 150 and
185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3834 8323 3843 8323 3855 8310 3866 8305
      3876 8289 3860 8285 3856 8279 3819 8260
      3817 8264 3813 8262 3806 8295 3811 8290
      3811 8289 3817 8292 3817 8298 3820 8301
      3818 8305 3827 8317 3819 8326 3832 8334
TIME...MOT...LOC 2045Z 231DEG 55KT 3822 8334

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

14
Special weather statement, Jul 18, 3:56 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
456 PM EDT Tue Jul 18 2023

OHZ084>086-182130-
Meigs OH-Gallia OH-Vinton OH-
456 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northwestern Meigs,
northeastern Gallia and southeastern Vinton Counties through 530 PM
EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Mcarthur, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rutland, Wilkesville, Dyesville, Salem Center, Radcliffe,
Harrisonville, Dexter and Carpenter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3923 8237 3921 8227 3920 8227 3920 8217
      3918 8205 3894 8220 3913 8243 3914 8242
      3914 8245 3916 8247
TIME...MOT...LOC 2055Z 294DEG 18KT 3915 8236

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Jul 18, 4:18 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
518 PM EDT Tue Jul 18 2023

OHZ085-086-WVZ007-182145-
Meigs OH-Gallia OH-Mason WV-
518 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northwestern Meigs,
northeastern Gallia and north central Mason Counties through 545 PM
EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutland, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pomeroy, Rutland, New Haven, Mason, Middleport, Syracuse, Hartford
City, Cheshire, Lakin, Dyesville, Harrisonville, Dexter, Carpenter
and Kyger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3903 8190 3889 8206 3908 8232 3911 8232
      3920 8223
TIME...MOT...LOC 2118Z 304DEG 25KT 3908 8220

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14

The radar

The Charleston,WV radar (KRLX), 111 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
July 18, 4:41 PM EST
Where
Greenup County, 0.54 mi E of Beechy
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
38.620, -82.940

A tree was blown down along Beechy Creek near the Beechy township.

Thunderstorm Wind, Greenup

When
July 18, 4:50 PM EST
Where
Greenup County, 0.54 mi E of Bennett
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.550, -83.010

Several trees were blown down near the town of Bennett.

Thunderstorm Wind, Greenup

When
July 18, 4:50 PM EST
Where
Greenup County, 0.69 mi S of Riverton
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
38.560, -82.820

Downed trees in Greenup resulted in compromised power lines, which resulted in local customers to be without power for a brief period of time.

Thunderstorm Wind, Greenup

When
July 18, 4:52 PM EST
Where
Greenup County, 1.62 mi W of Bellefonte
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.480, -82.710

Near the town of Bellefonte, an area of trees were blown down.

Thunderstorm Wind, Greenup

When
July 18, 5:00 PM EST
Where
Greenup County, 0.88 mi SE of Lloyd
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.610, -82.860

Trees were blown down at the intersection of Smith Branch Road and US Highway 23 South near Greenup.

Thunderstorm Wind, Greenup

When
July 18, 5:00 PM EST
Where
Greenup County, 1.48 mi SSW of Kenwood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.500, -82.690

Multiple trees and power lines were blown down in the Bellefonte township.

Thunderstorm Wind, Greenup

When
July 18, 5:05 PM EST
Where
Greenup County, 0.54 mi E of Flatwoods
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.520, -82.710

Several trees were blown down near the Russell Soccer Complex in Flatwoods.

Thunderstorm Wind, Greenup

When
July 18, 5:24 PM EST
Where
Greenup County, 2.14 mi SSW of Flatwoods
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
38.490, -82.730

A tree was blown down onto the road outside the town of Russell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104005, 1104006, 1104009, 1104010, 1104007, 1104011, 1104012, 1104013.